Alberta mom raises alarm about ibuprofen after infant rushed to hospital
Becky Atkinson's daughter in hospital recovering from stomach ulcers. (Facebook/ Becky Atkinson)
Published Tuesday, July 18, 2017 11:37AM EDT
Last Updated Tuesday, August 1, 2017 7:11AM EDT
A Facebook post in which an Alberta mother describes how her infant daughter developed internal bleeding after taking a common pain reliever is spreading quickly. But a pediatrician who researches pharmacology says while what happened to the little girl is “unfortunate,” it is a well-known though rare risk of the drug.
In a Facebook post that has been shared close to 70,000 times since it went up last week, Becky Atkinson writes that she gave her 10-month-old daughter ibuprofen -- sometimes sold under the brand name Advil -- to help relieve nighttime teething pain.
The Drayton Valley, Alta., mother was stunned when her daughter began making black stools in her diaper. She called Alberta Health Link, who advised her to take her daughter to hospital.
There, after tearfully watching her tiny daughter undergo blood tests, X-rays, and an endoscopy, she learned her girl had developed stomach ulcers that were now bleeding, which was what was causing the black feces.
“WHAT?! Ulcers?? She’s ten months old!!” Atkinson wrote last week.
“They tell me that even ONE dose of Advil could form an ulcer in the belly of a sensitive infant.
WHAT?! How has NOBODY mentioned this before?”
Doctors were able to stop the bleeding and Atkinson’s daughter has now recovered. But the Alberta mother writes that she will never give her daughter ibuprofen again. On the advice of the hospital pharmacist, she says she will now only use acetaminophen, commonly sold as Tylenol, to relieve her child’s pain.
Atkinson says she wrote her post to help raise awareness about the possible risks of ibuprofen.
“I wish I had known how damaging this stuff could be,” Atkinson wrote.
Advil warns in its packaging insert that patients with a history of stomach ulcers should consult their doctors before taking the drug.
It also states on the Advil website: “While ibuprofen may cause ulcers, they’re usually the result of higher prescription doses or when administered for long periods of time. Studies have proven that Advil is safe and effective when used as directed.”
In a statement to CTVNews.ca, Pfizer Consumer Healthcare, the makers of Advil products in Canada, says it is aware of the Facebook post but has not been contacted directly by the poster.
“We understand that this must have been a very difficult experience for the family. We have reported it to Pfizer Canada’s Safety Group in accordance with our obligations to report all adverse events,” the company said.
The company added that all over-the-counter medications, including Children's Advil, should be used according to directions on the label, taking note of precautions and warnings.
“Parents should consult with their doctor or pharmacist if they have any questions before using Children's Advil. Or they can contact Pfizer Consumer Healthcare Canada at PCHwebcasupport@telerx.com or 1-888-275-9938.”
Dr. Michael Rieder, a pediatrician and pharmacologist in London, Ont, who is a member of the drug therapy committee of the Canadian Paediatric Society, says incidents like the one described by Atkinson are very rare, but stomach bleeding is a well-known potential side effect of ibuprofen.
“Ibuprofen is used in millions of doses a year. How many kids develop gastrointestinal bleeding? It’s probably in the range of 10, in absolute numbers. It would be in the small fractions,” he told CTVNews.ca by telephone.
“Obviously for those kids who experience this, it’s unfortunate, but for the vast majority of children, it’s a safe drug.”
Dr. Rieder explains that ibuprofen belongs to a class of drugs called NSAIDs, or nonsteroidal anti-inflammatory drugs (ASA, often sold as Aspirin, is part of the same drug family). One of the effects of NSAIDs is they inhibit the synthesis of prostaglandins, which help protect the lining of the stomach. In rare cases, that can lead to stomach bleeding.
“It’s a very, very small risk,” Rieder said, “but it’s not a zero risk.”
Dr. Rieder says while the bleeding risk increases the longer someone takes an NSAID, even a few doses can trigger bleeding in some people.
“It depends on how sensitive they are. This child might just be unusually sensitive to the drug,” Dr. Rieder said.
There’s no way to know which child will be sensitive to NSAIDs, Dr. Rieder said, which is why it’s so important to monitor a child closely after giving them medication.
Stomach bleeding can cause abdominal pain and distress, but very black stools are a clear red flag.
“Black stools means the stool contains dissolved blood,” he said. “Black stools in a child are not normal, period, full stop.”
As for the pharmacist’s recommendation to switch to acetaminophen for pain or fever relief, Rieder said that would be what he would recommend too. Acetaminophen is not an NSAID and while it can cause liver damage, that is more of a risk in cases of overdose or prolonged use.
Still, Dr. Rieder says it’s important for parents to remember that all medications carry small risks.
“This kind of circumstance is uncommon, but there is no such thing as risk-free. There are risks for everything,” he said. “You just have to aware of them and monitor for them.”